Alert archive / New York / Flash Flood Warnings in 1999

Flash Flood Warning 49, NWS New York, NY

September 16, 1999Kings County, Queens County, New York

NWS New York, NY issued this flash flood warning at Sep 16, 1999, 12:08 PM EDT for Kings County, Queens County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 12:08 PM EDT (16:08 UTC)
Expired
Sep 16, 1999, 5:00 PM EDT
In force
5 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Kings County, NY, Queens County, NY

The radar

The Philadelphia radar (KDIX), 89 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 161609
FFWNYC
NYC005-047-059-061-081-085-119-162100-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1208 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS FOR THE
FOLLOWING COUNTIES IN SOUTHEASTERN NEW YORK...
  WESTCHESTER COUNTY...
  NEW YORK COUNTY...
  BRONX COUNTY...
  RICHMOND COUNTY...
  KINGS COUNTY...
  QUEENS COUNTY...
  NASSAU COUNTY...

* UNTIL 500 PM EDT...

* AT 1205 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR AND LOCAL
  SPOTTER REPORTS INDICATE THAT 2 TO 4 INCHES OF RAIN HAS FALLEN
  ACROSS THE WARNING AREA...WITH MORE HEAVY RAIN TO FALL THIS
  AFTERNOON AND EVENING.  SOME ROADS ARE FLOODED FROM THE HEAVY
  RAINS AND MORE WILL LIKELY FLOOD THIS AFTERNOON.

* IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATER LEVELS...
  MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE"
  THROUGH FLOODED ROADWAYS.

.END/REYNOLDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 11:15 AM EDT, 53 minutes earlier.

Area forecast discussion, Sep 16, 11:15 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1115 AM EDT THU SEP 16 1999

PRODUCTS ADJUSTED FOR LATEST HUR CNTR TRACK... BUT NO MAJOR CHANGES
MADE. TOTAL PRECIP AMTS ARND 3 TO NEAR 4 IN ACRS PARTS OF NRN NEW
JERSEY OVER LAST 24 HRS....LESS TO THE EAST.

.NYC/OKX...HUR WRNG...NYZ079-081.
           TS WRNG NYZ069>078-80-NJZ003>006-011-
                   CTZ005>012-
                   ANZ355-353-350-335-330-338.
           HIGH WIND WATCH...NYZ067-068-NJZ002.
           FFA FOR ENTIRE CWFA.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:08 PM EDTFlash Flood WarningOKXBronx, New York, Westchester5 hr
Sep 16, 12:08 PM EDTFlash Flood WarningOKXRichmond5 hr
Sep 16, 12:08 PM EDTFlash Flood WarningOKXNassau5 hr
Sep 16, 12:39 PM EDTFlash Flood WarningOKXOrange, Putnam4 hr
Sep 16, 12:39 PM EDTFlash Flood WarningOKXRockland4 hr
Sep 16, 12:39 PM EDTFlash Flood WarningOKXSuffolk4 hr
Sep 16, 2:07 PM EDTFlash Flood WarningOKXSuffolk2 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXRichmond6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXOrange, Rockland6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXKings, Queens6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXBronx, New York, Westchester6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXPutnam6 hr

Nearby

Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.